Could pain in hips and legs be due to reduction in pred?

I had good news last Friday from the consultant: that my blood test was normal and also showed no side-effects from Methotrexate. He therefore reduced my daily pred dose from 20mg to 15mg. Since then the pain in one hip and leg when I walk has become much worse not to mention the muscle weakness. Could this increase in pain be due to the reduction in pred? Has anyone else experiened this?

6 Replies

oldestnewest
  • The rule of thumb is not to reduce more than ten per cent at any one time. It sounds very much as if you may have reduced too much in one go. Normally you would have bilateral pain for PMR pain though. My rheumy got me to do the same reduction originally and my blood tests shot up and I felt dreadful so had to go back to 20mg and come down more slowly. Can you contact the consultant or GP? Are you having a blood test soon?

  • I have just been today to see the registrar for my regular appointment. She agrees with the consultant that I should reduce from 20 to 15 mg Pred. My recent blood test showed both markers for GCA were now normal. She thought the pain in my hips and legs could be because such pain might have been suppressed by the higher dose of pred and was normal for someone of my age (76). She suggested physio.

    Thank you piglette and Celtic for your thoughtful responses.

  • I do hope things get better. If you do have a flare up make a fuss. Doctors seem only too keen you to cut down on pred, when they don't have to put up with the pain!

  • Penelope, as Piglette has said, the recommendation is not to reduce by more than 10% at any one time, although your rheumy is probably hoping for a faster reduction due to the MTX. I would still have thought 20% to 17.5mg may have been a better option though. The body may not have reacted so to a smaller reduction, if in fact the leg and hip pain is as a result of the reduction. Why not return quickly to 17.5mg for a few days - that might give you the answer.

  • I feel nervous at disobeying both the registrar and consultant! I will visit the physio as soon as possible to see what he says.

    Thank you.

  • I have just read my Alendronic Acid leaflet again and see that the only Very Common side-effect is bone, muscle and/or joint pain. Could this be the reason for my pain which certainly increased lately but is not new. Have others experienced this with AA? I have just had a DEXA scan which showed some derioration in bone density so I know how important AA is. I have been taking it for about 9 months.

You may also like...